Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 89, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Nov 1, 2017, 2:32 PM CDT for Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 1, 2017, 2:32 PM CDT (19:32 UTC)
- Expired
- Nov 1, 2017, 4:30 PM CDT
- In force
- 118 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lafayette Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 110 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 2:58 PM CDT | FLASH FLOOD | Broussard, LA | SOCIAL MEDIA SOURCE REPORTED THAT THE US 90 OFF-RAMP TO HWY 182 WAS CLOSED DUE TO WATER OVER ROADWAY. |
| Nov 1, 2:58 PM CDT | FLASH FLOOD | Broussard, LA | SOCIAL MEDIA SOURCE REPORTED THAT THE US 90 OFF-RAMP TO HWY 182 WAS CLOSED DUE TO WATER OVER ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
512
WGUS54 KLCH 011932
FFWLCH
LAC055-113-012130-
/O.NEW.KLCH.FF.W.0089.171101T1932Z-171101T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
232 PM CDT WED NOV 1 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southern Lafayette Parish in south central Louisiana...
Northeastern Vermilion Parish in southwestern Louisiana...
* Until 430 PM CDT
* At 230 PM CDT, Doppler radar indicated persistent showers and
thunderstorms producing heavy rain across the warned area. Radar
estimates that up to five inches of rain have already fallen, and
another one to two inches are possible as upstream activity
crosses the area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lafayette, Broussard, Youngsville, Maurice, Ridge and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3017 9222 3022 9198 3019 9198 3018 9197
3010 9195 3005 9217
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 1:05 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 1, 1:05 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
105 PM CDT Wed Nov 1 2017
.DISCUSSION...
For 18z TAF issuance.
&&
.AVIATION...
Local 88Ds show the bulk of the convection associated with a
passing disturbance moving across the ern portions of the forecast
area, affecting primarily the Acadiana terminals. Once this action
moves east, main concern through tonight will be lowering ceilings
and likely visibilities as well with forecast soundings continuing
to show copious moisture pooling below 900 millibars. After
sunrise, expecting conditions to gradually improve back to VFR
levels with the possibility of a few showers as heating
commences.
25
&&
.PREV DISCUSSION... /issued 1011 AM CDT Wed Nov 1 2017/
UPDATE...
Regional radar shows showers with embedded areas of steadier rain
extending along a frontal boundary from north-central Louisiana
to southeast Texas. The latest short term model guidance indicates
that showers will continue to lift northeastward through the day.
This update increases rainfall totals across Acadiana based on
observed rainfall totals and the latest guidance. Afternoon PoPs
were in turn increased across Acadiana and decreased across
southeast Texas where precipitation totals and coverage will
decrease.
Forecast hourly temperatures across central Louisiana have been
running about 5 degrees above observations. A weighted time lagged
ensemble of the HRRR was used to update the afternoon maximum and
hourly temperatures for the day. The main difference from the
previous forecast package is maximum temperatures remaining mainly
in the low 70s across central Louisiana.
PREV DISCUSSION... /issued 635 AM CDT Wed Nov 1 2017/
AVIATION...Scattered showers and a few thunderstorms can be
expected today associated with a weak area of low pressure
advancing east across the region. VFR will prevail through the day
but should see ceilings occasionally drop into MVFR. MVFR ceilings
will prevail overnight.
PREV DISCUSSION... /issued 414 AM CDT Wed Nov 1 2017/
DISCUSSION...
Cool temperatures across most of the central and eastern US this
morning with 30s and 40s as far south as Arkansas. Temperatures
into the 50s across northern Louisiana with mid 60s down along
the coast.
The combination of a cool front to our west... low lvl winds off
the gulf and upper lvl energy is supporting storms moving across
Louisiana and eastern Texas. This latest front will move to the
east and loose its identity allowing for moisture to escape to
the northeast this evening. Rainfall totals will average less than
1/2 inch over southeast Texas and southern Louisiana.
Isolated rain chances to continue through the rest of the week
before ending over the weekend as ridging aloft becomes
established. Temperatures expected into the 70s today and lower
80s through the rest of the period.
A Small Craft Advisory in the coastal waters will be allowed to
expire as winds and seas will diminished through the morning
hours. Through the rest of the week winds to remain around 10 to
15 knots offshore and 5 to 10 nearshore. Seas will be two to three
feet offshore and one to two feet nearshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 75 67 83 67 / 90 20 30 20
LCH 77 70 82 70 / 90 20 30 20
LFT 77 69 82 67 / 80 20 30 20
BPT 77 70 82 70 / 90 20 30 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 1 PM CDT this afternoon for
GMZ450-452-455-475.
Small Craft Advisory until 1 PM CDT this afternoon for GMZ470-
472.
&&Hazardous weather outlook, Nov 1, 4:18 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 418 AM CDT Wed Nov 1 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 020930- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 418 AM CDT Wed Nov 1 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Tonight Showers over the area today with a few isolated thunderstorms as a cool front and upper level support approaches from the west. This latest front is expected to washout. Rains chances diminishing during the evening hours. Rainfall totals will average less than one inch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for an isolated showers or thunderstorms will persist through the rest of the week only to diminish over the weekend as an upper level ridge builds over the northwest gulf. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-020930- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 418 AM CDT Wed Nov 1 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Tonight Showers and isolated thunderstorms over the coastal waters. Winds are expected to diminish through the day and the Small Craft Advisory will be dropped for the afternoon hours. Rain chances will continue into the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The pressure gradient will continua to relax through the rest of the week and into the weekend. A few isolated storms during this period with the threat of storms ending over the weekend. .SPOTTER INFORMATION STATEMENT... K. Kuyper
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 9:16 PM CDT | Small Craft Advisory | LCH | 16 hr | |
| Nov 1, 8:37 AM CDT | Special Marine Warning | LCH | 68 min | |
| Nov 1, 1:57 PM CDT | Areal Flood Advisory | LCH | Acadia, Jefferson Davis, Lafayette, Vermilion | 2 hr |
| Nov 1, 2:33 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 3 days |
| Nov 1, 2:58 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin | 47 min |
| Nov 1, 5:45 PM CDT | Special Weather Statement | LCH | Lafayette | 30 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.